It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board


High & Low Blood Pressure Board Index


I have been scared to take a beta-blocker because of all the side effects I have read on this board, but I haven't found any drug class that works for me yet, and the 2 I haven't tried are diuretics and beta-blockers. Has anyone had experience taking a low dose of betas? (My dr. gave me samples of 25 mg Toprol XL). The side effects I have heard people describe that are particularly worrisome to me are: being extremely tired/having no energy combined with insomnia, being unable to exercise, weight gain, and some people have said they now have heart problems, such as palpitations, flutters, etc. that they didn't have until they started taking a beta-blocker. Additionally, I am concerned about betas increasing the risk for developing type II diabetes (as I am insulin resistant) and also the whole weaning off process that folks describe.

Would you still get these symptoms with a lose dose? and what would be considered a low dose on a beta-blocker?

Thanks!
Sonia
Hi,

A beta-blocker of 25 m.g. I believe is the lowest dose you can get. I take Atenenol 50 m.g. which is not high either. I find I have no problem with it. Have been taking it now for 2 1/2 years. My doctor recommends I take it at bedtime. That my solve your problem of being tired.

Check with your doctor.
I have been on 25 mg twice a day of metoprolol, the generic, non timed release version of Toprol for more than 2 years. No side effects that I've noticed.

The beta blockers have been around for many, many years and while some people do have side effects, the likelihood is small.

If you do decide to try the beta blocker, ask your doctor why you need Toprol instead of the generic. You can save some money unless you have a truly individualized need for time release: ever notice that when a drug patent runs out they invent a timed release version of the same thing to keep making money???
I was on beta blockers for over 10 years, having numerous problems including a constant rash on my neck and chest, the worst problem for me was my feet and legs were constantly swelling up, I blamed this on the Norvasc I was taking. Beta blockers slow your heart rate so fluid was collecting in my lower extremities, I read in a british journal where beta blockers should be discontinued, because there was strong correalation between beta blockers and early onset of adult diabetes. I started to wean myself off the beta blocker (which is very difficult), but I am happy to report that I no longer have any swelling in my feet and legs and the rash is totally cleared up. My advice for anyone taking beta blockers is to get off it as soon as you can.
Too bad more people are not aware of the beta-blocker/diabetes connection. I can't understand why a drug with such a potential for causing a life long affliction is allowed to remain on the market. In 1985 I was given Tenormin (Atenolol) for elevated blood pressure. After a year of feeling "drug out" and completely blah, I weaned myself off it, but too late, by that time I was a full fledge diabetic. Another year and 1/2 later I had a heart attack and triple bypass. I feel that I owe it all to the drugs that caused my diabetes. Why would doctors feel that reducing blood pressure was more important than the risk of causing a life long disorder that contributes to heart problems? To me that risk is not only not worth the taking but a poor choice in trade off's. If I had known then what I know now I would not have been so ready to follow the doctors advice. I believe that the least the doctors could do is to give you the information that one of the risks of taking beta blockers is the possibility (probability?) of developing diabetes from them.
Hi Jana,

Great b/p-so happy for you that you could get such a response from the meds. As far as your meds & diabetes, all you have to do is make sure your Dr. is checking your blood glucose every 6 months at the very least. I'm on a very high dose of a alpha/beta blocker & haven't had a problem with my blood glucose (mild family history of diabetes). Make sure you do the usual lifestyle stuff especially exercise & healthy eating. You could be switched to other drugs if your blood glucose goes up.
Fam





All times are GMT -7. The time now is 06:50 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!